The Tamoxifen

I think I’d mentioned that I have to take Tamoxifen, a hormone blocker, for the next 5 years, to help keep the cancer from coming back. They had told me that there would be side effects, including most of the symptoms of menopause, without the ‘pause’. What they didn’t tell me was that I would end up with one of the more rare side effects, depression. For the first 3 weeks or so, I cried about every day, several times a day. It doesn’t take much to set me off even now, but at first all you really had to do was say hello, and the waterworks would start. It was embarrassing, and a bit exhausting. At an appointment with my oncologist, I asked about this, and she said yes, that’s a rare side effect, and we need to deal with it, because it can, in some cases, go as far as to make one suicidal. Yay. We took a look at the anti-depressant my GP had me on, Wellbutrin, and the oncologist thought that perhaps that wouldn’t be strong enough. I took her recommendations to the GP, and they are switching me to Effexor. Right now, I’m in transition, taking Wellbutrin one day and Effexor the next two days, and so on, and eventually (in about another week or so), I’ll be only on Effexor. I can already tell the difference between the two. I feel much better on the Effexor days than the Wellbutrin days. At some level, just knowing that it’s a side effect of the Tamoxifen and not *just* me going crazy helps.

The hot flashes are coming more frequently and regularly, also. I’m looking at that as a good thing, in December. Maybe it’ll keep my heating bills lower…

Also, I just realized the other day that I haven’t had a period since I started the Tamoxifen, so maybe I *will* get the ‘pause’, after all. One can only hope…


I’m Not Dead Yet…

I knew it had been a while since I’d posted, but I didn’t realize it’s been THIS long. I should bring things up to date. SO MUCH has happened since the last post!

First, I’m single. Again. The “wonderful boyfriend” who had been so supportive decided, a week before the surgery, that he couldn’t handle the thought of me going through what I was about to, so he broke up with me. Via text. I suppose it’s for the best, in the long run, that I know now whether I could actually depend on him, but damn if it doesn’t STILL hurt, two months later.

The surgery was August 21st. I was in surgery for WAY longer that I’d thought, 13 hours total. The cancer surgeon, Dr. Wright, came in and did her part, which was essentially to “melon-ball” my breasts. From what I can tell, she basically scooped out all the insides, leaving the outer skin intact (except for the nipples–those are gone). Then Dr. Rinker, the plastic surgeon came in and made incisions all the way across my lower abdomen, from hip to hip, and moved my belly fat up to my breasts, stuffing them like pimientos in olives. 🙂 Everything is healing up nicely at this point, but that week I spent in the hospital was…well, intense, trying, and humbling. Having to have a nurse take care of your most basic of needs will bring a person to humility really quick. I won’t describe the most humiliating part of that experience, but I wouldn’t ask my closest and dearest of friends to do what was all in a day’s work for the nursing staff at UK Chandler. Bless them, they were AWESOME. All of them.

Once at home, my friend Jill was kind enough to stay with me for the first three days, helping me up and down and fixing me meals and such. I think she rather regarded it as a bit of a writer’s retreat, since we spent a lot of time with our heads in our respective laptops. The people at my church are awesome too, organizing a meal train ( to bring me food each day. I still have a bit of it in the freezer, they brought me that much.

The best news so far is that my cancer was caught early enough that they got all of it, and I don’t have to go through radiation or chemotherapy. That’s the biggest blessing of all! I am on a hormone blocker, though, tamoxifen, for the next 5 years, until they officially declare me cancer free. I’ve only been on it for a week or so, so it’s too early to know what, if any, side effects I’ll have to deal with. I’ve heard that there are mood swings and such, apparently all the side effects of menopause without the “pause” part. Damn. I really want that “pause” part to kick in. Anyway, it’s too early for me to tell whether the mood swings I’m having today are the tamoxifen, the PMS, or the result of having to go off my Prozac (it reacts badly with tamoxifen, I’m told). It could also be just depression at still having no job. My unemployment insurance has run out, and I still don’t have steady work. What money I have is swiftly running out. Even so, I’m in so much better shape than I could be that I just keep reminding myself how very blessed I am. I know God’s got this, but as Tom Petty says, the waiting is the hardest part.